Hail, Tulsa
- When
- July 28, 4:26 PM CST
- Where
- Tulsa County, 2.38 mi SW of Tulsa
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.123, -95.976
Thunderstorms developed during the afternoon of the 28th along an outflow boundary that settled across northeast Oklahoma from earlier thunderstorms over southeast Kansas. The strongest storms produced large hail and damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed during the afternoon of the 28th along an outflow boundary that settled across northeast Oklahoma from earlier thunderstorms over southeast Kansas. The strongest storms produced large hail and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM CST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 310 PM CDT THU JUL 28 2016 .DISCUSSION... Isolated to scattered thunderstorms will continue to develop this afternoon primarily within an instability axis that roughly extends along the I-44 corridor at present, aided by a slow moving outflow boundary from morning convection in Kansas. The storms should largely remain below severe levels owing to a lack of deep layer shear, but instability alone could produce gusty, near severe winds in the strongest storms. Attention then turns to the ongoing development of thunderstorms in southwest Nebraska and northeast Kansas that should eventually transition into an MCS overnight. Thunderstorms are currently developing in response to a mid level disturbance near the Wyoming/South Dakota/Nebraska border, likely pushing toward the southeast through the night. Any thunderstorm complex should arrive well after midnight, continuing past dawn Friday morning across at least a portion of the forecast area. Additional afternoon thunderstorm developing will be possible, primarily across the southern half of the area, along any remnant boundaries from the expected MCS and/or the weak front that will push through the area as well. Another thunderstorm complex is expected Saturday morning with another disturbance that will pass through the region in the persistent northwest flow aloft. Thunderstorm chances will linger across the eastern half of the forecast area into Sunday, but largely dry conditions will prevail thereafter as the upper level ridge builds back into the Southern Plains. Temperatures will likely push triple digits by the middle to latter part of next week, with some potential for heat headlines. && .PRELIMINARY POINT TEMPS/POPS... TUL 74 89 72 89 / 50 50 40 50 FSM 74 91 74 91 / 30 50 40 50 MLC 73 91 72 92 / 20 30 30 40 BVO 70 87 69 88 / 50 60 40 50 FYV 69 86 67 86 / 30 60 40 50 BYV 70 85 68 86 / 30 50 40 50 MKO 73 89 72 90 / 30 50 40 50 MIO 71 87 68 86 / 40 60 40 50 F10 73 90 72 91 / 40 40 40 40 HHW 73 93 73 95 / 20 40 20 30 && .TSA Watches/Warnings/Advisories... OK...None. AR...None. && LONG TERM....22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 104 PM CDT THU JUL 28 2016 ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 104 PM CDT THU JUL 28 2016 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DANGEROUS HEAT. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. DISCUSSION... SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON...WITH THE GREATEST STORM COVERAGE AND INTENSITY ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONE OR TWO OF THESE STORMS MAY BREIFLY BECOME SEVERE...WITH DAMAGING WINDS TO NEAR 60 MILES AN HOUR POSSIBLE. A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP WELL TO OUR NORTHWEST THIS AFTERNOON AND EVENING. THIS STORM COMPLEX WILL MOVE SOUTHEAST AND ENTER NORTHEAST OKLAHOMA LATE TONIGHT. THE COMPLEX WILL LIKELY BE ON A WEAKENING TREND BY THE TIME IT ARRIVES...BUT SOME POTENTIAL WILL EXIST FOR DAMAGING WINDS TO AROUND 60 MILES AN HOUR ACROSS PARTS OF NORTHEAST OKLAHOMA LATE TONIGHT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY THROUGH WEDNESDAY...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY MORNING ACROSS PARTS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS THE THUNDERSTORM COMPLEX WEAKENS OVER THE REGION. ADDITIONAL THUNDERSTORM COMPLEXES WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY AND POSSIBLY SATURDAY NIGHT AS WELL AS UPPER LEVEL NORTHWESTERLY FLOW CONTINUES OVER THE PLAINS. A RIDGE OF HIGH PRESSURE IS FORECAST TO BUILD BACK OVER THE SOUTHERN PLAINS NEXT WEEK. THIS WILL ALLOW FOR A RETURN OF HOT AND HUMID CONDITIONS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 216 PM CDT THU JUL 28 2016 OKZ054-281945- OSAGE OK- 216 PM CDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL 245 PM CDT... AT 216 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF ELGIN...MOVING SOUTH AT 5 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH INCLUDE... ELGIN... OSAGE HILLS STATE PARK... PEARSONIA... BIGHEART... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN TULSA. && LAT...LON 3700 9620 3674 9614 3675 9653 3700 9656 TIME...MOT...LOC 1916Z 017DEG 5KT 3695 9639
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 247 PM CDT THU JUL 28 2016 OKZ054-282015- OSAGE OK- 247 PM CDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL 315 PM CDT... AT 247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PEARSONIA... MOVING SOUTH AT 20 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH INCLUDE... PAWHUSKA... FORAKER... PEARSONIA... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN TULSA. && LAT...LON 3693 9663 3694 9624 3663 9621 3663 9662 TIME...MOT...LOC 1947Z 354DEG 19KT 3681 9641
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 310 PM CDT THU JUL 28 2016 OKZ054-282045- OSAGE OK- 310 PM CDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 345 PM CDT... AT 310 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF PEARSONIA...MOVING SOUTH AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH INCLUDE... SHIDLER... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN TULSA. && LAT...LON 3678 9666 3678 9645 3658 9644 3658 9670 TIME...MOT...LOC 2010Z 350DEG 9KT 3673 9654
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
439 PM CDT THU JUL 28 2016
OKZ054-282230-
OSAGE OK-
439 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
530 PM CDT...
AT 439 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF LAMONT TO KAW CITY. MOVEMENT WAS
SOUTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAIRFAX... SHIDLER...
BURBANK... GRAINOLA...
SOUTHERN KAW LAKE... WEBB CITY...
APPERSON...
LAT...LON 3659 9658 3655 9675 3657 9677 3654 9682
3650 9701 3653 9700 3655 9690 3658 9689
3660 9692 3658 9698 3659 9705 3668 9706
3670 9703 3668 9694 3675 9689 3674 9683
3677 9682 3678 9675 3700 9675 3700 9665
TIME...MOT...LOC 2139Z 016DEG 8KT 3662 9748 3676 9685
69SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT THU JUL 28 2016
ARZ002-282245-
CARROLL AR-
511 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARROLL COUNTY UNTIL 545
PM CDT...
AT 511 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR URBANETTE...
MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
BERRYVILLE... GREEN FOREST...
URBANETTE... GRANDVIEW...
RULE... BLUE EYE...
CONNOR... DENVER...
CABANAL...
LAT...LON 3620 9343 3638 9370 3650 9362 3650 9330
3641 9330
TIME...MOT...LOC 2211Z 298DEG 6KT 3643 9357SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
523 PM CDT THU JUL 28 2016
OKZ060-064-282300-
CREEK OK-TULSA OK-
523 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CREEK AND CENTRAL
TULSA COUNTIES UNTIL 600 PM CDT...
AT 523 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
TULSA...MOVING WEST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
TULSA... SAND SPRINGS...
SAPULPA... JENKS...
GLENPOOL... GRAY...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 214 AND 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TULSA.
&&
LAT...LON 3616 9603 3616 9600 3617 9600 3618 9597
3606 9587 3595 9604 3613 9614
TIME...MOT...LOC 2223Z 072DEG 5KT 3613 9599The Tulsa radar (KINX), 37 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down power lines near Woodland Hills Mall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650495, 650496.